Wednesday, January 15, 2014

ST Elevation and Positive Troponin. Is it STEMI? No. And it is not even ACS.

A male in his 60s complained of constant chest pain for 12 hours.  He has a h/o DM and HTN and has been off his meds, including clonidine, for 3 days.  His first two BP measurements were 176/108 and 191/126, with a pulse of 100-112.  Here is his initial ECG:


ED ECG with pain:
There is sinus tach at a rate just above 100.  There is profound LVH, with deep S-waves in V1-V3 and a large R-wave in V6.  There is left atrial enlargement, with a very large negative deflection of the P-wave in V1, also supporting LVH.  There is 3-4 mm of ST elevation in V1-V3: this is classic for the pseudoSTEMI pattern of LVH: 1) location: V1-V3 and 2) preceded by a deep, high voltage S-wave.  Armstrong et al., concluded that an ST/S ratio of less than 0.25 in the presence of LVH is very unlikely to be due to STEMI.  There are small Q-waves in III and aVF that suggest, but are not diagnostic of, old inferior MI.
Although this ECG is abnormal, I see no evidence of ischemia on this ECG.  It is nondiagnostic.  There certainly could be ischemia hidden in this ECG.  But there is nothing specific for ischemia.   And it is not an ECG that should result in cath lab activation.

Just to prove the point, I will show his previous ECG when he was symptom free:
It is very similar but at a higher heart rate.  But there are also clearly inferior Q-waves, strongly suggesting that he had a pre-existing inferior MI.  This proves that the baseline ECG has high ST elevation in V1-V3.  But you did not need to see this previous ECG to know that the ST elevation on the presenting ECG was due to LVH!  This amount of ST elevation is APPROPRIATE for an ECG with such deep S-waves.  In LVH, as in LBBB, the ST elevation in precordial leads is appropriately discordant, but if it is baseline, it should be proportionally discordant.  As indicated before, Armstrong's research suggests that an ST/S ratio of 0.25 is an appropriate amount of proportional discordant ST elevation.

The hypertension and tachycardia could be due to, among other things, clonidine withdrawal: the abrupt withdrawal of clonidine can result in rebound central sympathetic outflow, with increase in both blood pressure and heart rate.  The patient was administered clonidine which resulted in a modest improvement in his vital signs.

The initial troponin I returned at 0.155 ng/mL, all but diagnostic of Acute MI (I say "all but" because, strictly speaking, there must be a rise and/or fall of troponin to confirm Acute MI).  It was confirmed with a rise to 0.222 ng/mL on the next).  But acute MI does not necessarily mean ACS (plaque disruption, thrombus, need for anti-platelet and antithrombotic therapy).  Is this patient having a type I or type II MI?  That is to say, is there demand ischemia due to the increased O2 demand of hypertension and tachycardia?  Or is there ACS?  There is no way to tell for certain without an angiogram showing a culprit or not.   In either case, as long as there is good cardiac function and no contraindications, beta blockers are indicated.  (For explanation, see this case posted this week on the use of anti-ischemic therapy, including metoprolol, in ACS)

The patient was not started on metoprolol in the ED, but was (appropriately) given Nitroglycerin.  Nitro may lower the BP, but won't lower the heart rate, and both cause increased oxygen demand with ischemia.  His pain continued.

An echocardiogram was ordered and done in the ED just before the patient was transported upstairs.  The report returned as a large inferior wall motion abnormality (WMA) with extension to the lateral wall.  (There was also "Abnormal left ventricular diastolic performance grade 3, Severe restrictive pattern)"  This is consistent with the LVH on the ECG.

It was unknown for certain if the WMA was new or old.  He was started on carvedilol 25 mg po bid at admission.  His pain abated and he was taken to cath the next morning, at which time a 100% occlusion of a small dominant distal circumflex was found (to the inferior wall).  It could not be crossed with a wire.  It appeared to be a chronic total occlusion.   There was good collateral circulation and it was a very small vessel.  The peak troponin was only 0.270 ng/mL.

This was recorded 24 hours after presentation:
Now the heart rate is slower and there is only 2-3 mm of ST elevation in lead V2.  It is very common for tachycardia (ECG above) to result in more ST elevation than is present at baseline.  There is still no sign of an infarct.

Interpretation:

1. Type II MI (demand ischemia) from hypertension and tachycardia due to clonidine withdrawal
2. Right Precordial ST Elevation from LVH
3. Inferior Q-waves due to old inferior MI
3. Dense inferior wall motion abnormality due to old MI

Follow Up:

He was taken off clonidine and started on lisinopril and carvedilol.

Lessons:

1.  MI is not necessarily due to a coronary event.  It may be due to increased demand (Type II MI)
2.  MI and ischemia due to a coronary event is usually subendocardial ischemia and the ECG is usually nondiagnostic, or has ST depression of subendocardial ischemia.  ST elevation is possible, but very unusual.
3.  A large amount of ST elevation may be due to pseudoSTEMI patterns such as LVH.  A positive troponin may have nothing to do with the ST elevation
4.  When there is Hypertension, don't forget beta blockade such as metoprolol.  Again, see here for details.  An alternative is esmolol: if you are worried about the potential adverse effects of beta blockade, esmolol is very short acting.  It is given as a bolus and drip, and its effect wears off very quickly after discontinuation of the drip




6 comments:

  1. I tryed the formula STE/R-S in the few exemples given in the article of Armstrong "Electrocardiographic Criteria for ST-Elevation Myocardial Infarction in Patients With Left Ventricular Hypertrophy", and i haven't the same results, neither for the positives nor the negatives cases.

    ReplyDelete
  2. that's strange because it works for me. They did say in the algorithm that there needs to be at least 3 leads with ST elevation
    Steve Smith

    ReplyDelete
  3. I'd like to know whether the patient was put or not on an antiplatelet drug as aspirin. In my opinion it might have been the case because there was evidence of a prior MI.

    ReplyDelete
    Replies
    1. I freely give aspirin to anyone who might even have a small chance of ACS, unless there is allergy. It is a very benign yet incredibly effective medication.

      Delete
  4. T wave inversion in lead 1& aVl due to LVH or reciprocal??

    ReplyDelete
    Replies
    1. Both. III and aVL are 150 degrees from each other and so are always reciprocal. I know it's confusing. A hyperacute T-wave in III will show as an inverted T in aVL. A hyperacute T-wave in aVL will show as inversion in III. Whichever wall has the most voltage will predominate and the opposite (reciprocal) wall will mirror it.

      Steve Smith

      Delete

Recommended Resources